7
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Rapidly Progressive Interstitial Renal Fibrosis Associated with Chinese Herbal Medications

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Background/Aim: Nephropathy after ingestion of Chinese herbs is known as a rapidly progressive form of interstitial renal fibrosis after a slimming regimen containing aristolochic acid that was identified first in Belgium. Intake of traditional Chinese herbal medicines is very popular in Taiwan. So we looked for similar cases in our hospital. Methods: From 1994 to 1998, we observed 20 Taiwanese patients who underwent renal biopsy for rapidly progressive renal failure of unknown origin. The medical history of these patients gave no clue to the origin of renal impairment, except for the administration of Chinese herbs before the development of renal failure in all cases. Results: Although these patients took herbal medications from various sources for different purposes, their renal biopsy specimens showed strikingly similar histological patterns: extensive paucicellular interstitial fibrosis and tubular atrophy, but the glomeruli were apparently intact. They also had similar clinical features, such as a nearly normal blood pressure, obvious anemia, insignificant edema, low-grade proteinuria, and glucosuria. The renal function declined rapidly in most cases; 15 patients underwent dialysis within 3 months of renal biopsy, and 7 patients received emergency dialysis when they first came to our hospital. On clinical and morphological grounds, the nephropathy in our patients appears similar to Chinese herb nephropathy. Conclusions: Because of the diversity of the herbal regimens used, in addition to aristolochic acid, other unidentified phytotoxins may also play a role in this particular disease entity. There is a strong relation between rapidly progressive interstitial renal fibrosis and the consumption of Chinese herbs.

          Related collections

          Most cited references 2

          • Record: found
          • Abstract: found
          • Article: not found

          Urothelial carcinoma associated with the use of a Chinese herb (Aristolochia fangchi)

          Chinese-herb nephropathy is a progressive form of renal fibrosis that develops in some patients who take weight-reducing pills containing Chinese herbs. Because of a manufacturing error, one of the herbs in these pills (Stephania tetrandra) was inadvertently replaced by Aristolochia fangchi, which is nephrotoxic and carcinogenic. The diagnosis of a neoplastic lesion in the native urinary tract of a renal-transplant recipient who had Chinese-herb nephropathy prompted us to propose regular cystoscopic examinations and the prophylactic removal of the native kidneys and ureters in all our patients with end-stage Chinese-herb nephropathy who were being treated with either transplantation or dialysis. Surgical specimens were examined histologically and analyzed for the presence of DNA adducts formed by aristolochic acid. All prescriptions written for Chinese-herb weight-reducing compounds during the period of exposure (1990 to 1992) in these patients were obtained, and the cumulative doses were calculated. Among 39 patients who agreed to undergo prophylactic surgery, there were 18 cases of urothelial carcinoma (prevalence, 46 percent; 95 percent confidence interval, 29 to 62 percent): 17 cases of carcinoma of the ureter, renal pelvis, or both and 1 papillary bladder tumor. Nineteen of the remaining patients had mild-to-moderate urothelial dysplasia, and two had normal urothelium. All tissue samples analyzed contained aristolochic acid-related DNA adducts. The cumulative dose of aristolochia was a significant risk factor for urothelial carcinoma, with total doses of more than 200 g associated with a higher risk of urothelial carcinoma. The prevalence of urothelial carcinoma among patients with end-stage Chinese-herb nephropathy (caused by aristolochia species) is a high.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Nephropathy caused by Chinese herbs in the UK.

             R Tagore,  P Gower,  C Pusey (1999)
            The use of Chinese herbal remedies is increasing in the UK. We report the presence of a nephrotoxic compound in herb samples, which led to end-stage renal failure in two patients. We suggest that use of these products is regulated more tightly.
              Bookmark

              Author and article information

              Journal
              AJN
              Am J Nephrol
              10.1159/issn.0250-8095
              American Journal of Nephrology
              S. Karger AG
              0250-8095
              1421-9670
              2001
              December 2001
              28 December 2001
              : 21
              : 6
              : 441-448
              Affiliations
              aDivision of Nephrology, Department of Internal Medicine, Shin-Kong Wu Ho-Su Memorial Hospital, and bDepartment of Pathology, Veterans General Hospital, Taipei, Taiwan
              Article
              46647 Am J Nephrol 2001;21:441–448
              10.1159/000046647
              11799260
              © 2001 S. Karger AG, Basel

              Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

              Page count
              Figures: 2, Tables: 2, References: 26, Pages: 8
              Product
              Self URI (application/pdf): https://www.karger.com/Article/Pdf/46647
              Categories
              Clinical Study

              Comments

              Comment on this article